Kansas, 2008

Hail and Damaging Wind in Kansas, June 15, 2008

June 15, 2008 · NWS TOP · 10 events in 6 counties and zones

A convective complex that developed over Nebraska during the early morning hours of the 15th tracked southward and brought primarily hail up to one and a half inches in diameter to portions of northeast Kansas. That evening, the outflow boundary from earlier convection had dropped south of the warning area, but scattered convection developed along a wind shift/cold front further north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A convective complex that developed over Nebraska during the early morning hours of the 15th tracked southward and brought primarily hail up to one and a half inches in diameter to portions of northeast Kansas. That evening, the outflow boundary from earlier convection had dropped south of the warning area, but scattered convection developed along a wind shift/cold front further north. One severe hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 2:20 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 15, 2:20 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT SUN JUN 15 2008

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE CENTERS ON CONCERN FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING ACROSS THE ENTIRE CWA.

FRONTAL BOUNDARY CURRENTLY LOCATED THROUGH CENTRAL NEBRASKA WILL
SHIFT SOUTHWARD DURING THE REMAINDER OF THE MORNING HOURS...LYING
NEAR OUR NORTHERN CWA BORDER BY MIDDAY. THE TIMING OF CONVECTIVE
INITIATION IS SOMEWHAT UNCERTAIN TO WHETHER THUNDERSTORMS WILL
DEVELOP PRE-AFTERNOON ALONG THE BOUNDARY OR WAIT FOR CONVECTIVE
TEMPERATURES TO BE REACHED. AN INCREASE IN ACCAS IS NOTED IN THE
LAST COUPLE HOURS POST-FRONTAL IN NEBRASKA. REGARDLESS...INITIATION
IS VERY PROBABLE AROUND MIDDAY ALONG THE FRONTAL BOUNDARY JUST TO
THE NORTH OF THE CWA. THE ENVIRONMENT WILL BE CHARACTERISTIC OF HIGH
INSTABILITY AND MODERATE SHEAR...RESULTING IN FAVORABLE CONDITIONS
FOR SEVERE WEATHER. THE NORTHERN QUARTER OF THE CWA WILL HAVE THE
BEST PROBABILITY TO ENCOUNTER SEMI-DISCRETE CONVECTION EARLY
DURING THE EVENT. THIS LENDS TO UPDRAFT ROTATION AND LIKEWISE A
LARGE HAIL THREAT (UPWARDS TO 2 DIAMETER STONES POSSIBLE). ONCE
STORMS BEGIN TO EVOLVE INTO MORE OF A LINEAR FASHION...HAIL STONE
RESIDENCE TIME WILL BE LIMITED AND SMALLER HAIL WILL BE EXPECTED.
AN ISOLATED TORNADO IS POSSIBLE EARLY IN THE EVOLUTION OF STORMS
WHEN STORMS ARE MORE DISCRETE ALTHOUGH LOW LEVEL SHEAR PROFILES
ARE UNIMPRESSIVE WITH 0-1 KM SRH VALUES UNDER 50 M2 S2. A FAIRLY
RAPID TRANSITION TO A LINEAR MCS IS EXPECTED BY THE EARLY
AFTERNOON HOURS AS A WEAKENING CAP...STRONG LINEAR FORCING ALONG
THE BOUNDARY...COLD POOLS ARE GENERATED AND UPDRAFTS ARE SEEDED
BY UPSTREAM CONVECTION. THIS COMPLEX WILL ORGANIZE AND TRANSLATE
SOUTHEAST TO SOUTH-SOUTHEAST OVER THE MAJORITY OF THE CWA DURING
THE AFTERNOON AND EARLY EVENING HOURS. WITH DCAPE VALUES AOA 1500
J/KG AND COLD POOLS AIDING IN ACCELERATING THE COMPLEX...THE MAIN
SEVERE WEATHER THREAT DURING THE EVENT WILL BE DAMAGING STRAIGHT
LINE WIND GUSTS. SOME OF THESE WIND GUSTS COULD BE LONG-LIVED AND
SIGNIFICANT WITHIN WELL-DEVELOPED BOWED SEGMENTS ALONG THE LEADING
EDGE OF THE MCS. THE COMPLEX SHOULD REMAIN ORGANIZED/SUPPORTED
THROUGH THE SOUTHERN CWA AS A 35 KT LOW LEVEL JET FEEDS INTO THE
SYSTEM. FLASH FLOOD GUIDANCE IS ROUGHLY 1.5 TO 2 INCHES PER 3
HOURS WITHIN THE CWA. SEVERAL OPERATIONAL MODELS ARE STRONGLY
SUFFERING FROM CONVECTIVE FEEDBACK...WITH WIDESPREAD QPF OF 3
INCH+ ACCUMULATIONS. WHILE LOCALIZED AREAS IN THE MOST INTENSE
ACTIVITY MAY CERTAINLY OBTAIN LARGE RAIN RATES NEAR FLASH FLOOD
GUIDANCE...THE STEADY FORWARD SOUTHERN PROPAGATION OF THE COMPLEX
WOULD SUGGEST FLOODING CONCERNS SHOULD NOT BECOME WIDESPREAD...AND
LIKEWISE CONFIDENCE NOT HIGH ENOUGH ISSUE FLASH FLOOD HEADLINES
FOR CWA. THE BACK EDGE OF THE PRECIPITATION SHIELD SHOULD BE
LOCATED ALONG OR SOUTH OF THE INTERSTATE 35 CORRIDOR BY MIDNIGHT.

SURFACE HIGH PRESSURE WILL SLIDE INTO THE EASTERN PORTION OF THE
CENTRAL PLAINS BY MONDAY EVENING WITH DRIER AIR ADVECTING INTO THE
CWA. SUBTLE DISTURBANCE ALOFT MOVES NORTH OF THE AREA BUT WITH
EFFECTIVE FRONTAL BOUNDARY WELL TO THE SOUTH AND DRIER AIR...PRECIP
CHANCES LOOK LOW TO NIL. POST FRONTAL UPSLOPE REGIME SETS UP ACROSS
THE HIGH PLAINS ON TUESDAY WITH HIGH PRESSURE OVER THE MISSOURI
VALLEY. WITH NORTHWEST FLOW CONTINUING...ANOTHER CONVECTIVE COMPLEX
LOOKS TO EVOLVE FROM THE HIGH PLAINS AND TRANSLATE INTO CENTRAL
KANSAS BY EVENING. UNCERTAINTY REMAINS TO THE TRACK OF THE
COMPLEX...BUT THE SOUTHWESTERN PORTIONS OF THE CWA LOOK TO HAVE THE
BEST CHANCES AT PRECIPITATION WITH THIS SCENARIO.

BLAIR

&&

.AVIATION...
LIMITED AC AT 07Z SUGGESTS MID LEVEL MOISTURE RETURN AND ISENTROPIC
LIFT IS FAIRLY LIMITED. BOTH THE RUC AND NAM PICK UP ON SOME
ELEVATED CONVECTION OVER SOUTH CENTRAL KS THIS MORNING. PATCH OF AC
OVER SOUTHWESTERN KS SUPPORTS THIS. SO EXPECT VFR CONDITIONS THROUGH
THE MORNING WITH MID LEVELS TOO DRY FOR ELEVATED STORMS AT
TOP...FOE OR MHK. FOR THIS AFTERNOON...FORECAST SOUNDINGS SHOW THE
BOUNDARY LAYER REMAINING CAPPED UNTIL ABOUT 20Z. MAIN QUESTION IS
NOT WHETHER TS WILL DEVELOP...BUT WHERE THEY TRACK AND HOW LOW
CIGS AND VSBY WILL BE. WILL LIKELY NEED TO MONITOR MESO ANALYSIS
THROUGH THE MORNING TO FINE TUNE FCST...BUT WOULD NOT BE SURPRISED
IF SOME LIFR CIGS AND VSBY TEMPORARILY OCCUR GENERALLY IN THE
21-00Z TIME FRAME WITH +TSRA GIVEN ANTICIPATED SFC DEWPOINTS AND
STEEP MID LEVEL LAPSE RATES.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 5:41 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CDT SUN JUN 15 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-161145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
641 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

...A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...

MOISTURE CONTINUES TO RETURN INTO THE REGION THIS MORNING IN
ADVANCE OF A COLD FRONT LOCATED OVER CENTRAL NEBRASKA. WITH
ABUNDANT SUNSHINE AND AMPLE MOISTURE...A VERY UNSTABLE AIRMASS
WILL EXIST OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH
AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT JUST
NORTH OF THE KANSAS BORDER BY LATE MORNING. STORMS MAY INITIALLY
BE SEMI-DISCRETE ACROSS THE NORTHERN PORTION OF THE OUTLOOK
AREA...WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLY AN ISOLATED
TORNADO. THESE STORMS WILL QUICKLY EVOLVE INTO A LARGE THUNDERSTORM
COMPLEX AND ACCELERATE SOUTHEASTWARD ACROSS THE ENTIRE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER HAZARD
WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. SOME OF THESE WIND
GUSTS ALONG THE LEADING EDGE OF THE SQUALL LINE MAY BE SIGNIFICANT
RESULTING IN WIDESPREAD WIND DAMAGE. ADDITIONALLY...TORRENTIAL
RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO LOCALIZED FLOODING.

PERSONS ON THIS FATHERS DAY SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING AND BE
PREPARED TO QUICKLY MOVE TO SAFE SHELTER IF THREATENING WEATHER
APPROACHES. MONITOR MEDIA OUTLETS AND FUTURE STATEMENTS FROM THE
NATIONAL WEATHER SERVICE IN TOPEKA KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS PORTIONS
OF NORTH CENTRAL AND EAST CENTRAL KANSAS...GENERALLY WEST OF A
CONCORDIA TO EMPORIA LINE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY
NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

BLAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 15, 8:33 AM CST to 8:40 AM CST
Where
Washington County, Hanover to 6 mi N of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -96.880

Several reports of penny to quarter size hail.

Hail, Marshall

When
June 15, 8:50 AM CST to 9:00 AM CST
Where
Marshall County, 4 mi NW of Marysville to 2 mi NW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.891, -96.703

Several reports of quarter size hail.

Hail, Marshall

When
June 15, 9:00 AM CST
Where
Marshall County, 6 mi WSW of Beattie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.837, -96.525

Hail, Washington

When
June 15, 9:50 AM CST
Where
Washington County, Greenleaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -96.980

Hail, Marshall

When
June 15, 10:05 AM CST
Where
Marshall County, 7 mi S of Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.599, -96.420

Hail, Pottawatomie

When
June 15, 10:40 AM CST
Where
Pottawatomie County, Onaga
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.480, -96.170

Hail, Pottawatomie

When
June 15, 10:52 AM CST to 11:12 AM CST
Where
Pottawatomie County, 3 mi N of Emmett to 1 mi S of Emmett
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.343, -96.050

Several trained spotters reported hail between one inch and one and a half inches in diameter. Forty to fifty mile per hour winds also reported.

Thunderstorm Wind, Jackson

When
June 15, 11:30 AM CST
Where
Jackson County, Mayetta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.330, -95.730

Hail, Nemaha

When
June 15, 11:41 AM CST
Where
Nemaha County, Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -96.180

Hail, Jefferson

When
June 15, 7:30 PM CST
Where
Jefferson County, 4 mi E of Winchester
Measured
1 in hail
Reported by
Public
Coordinates
39.320, -95.195

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111845, 111846, 111847, 111848, 111849, 111850, 111851, 111853, 111855, 121194.